The 2020 Pediatric Rheumatology Symposium, originally scheduled for April 29 – May 2, was postponed due to COVID-19; therefore, abstracts were not presented as scheduled.
Session Type: ACR Abstract Session
Session Time: 5:00PM-6:00PM
Background/Purpose: Treatment for systemic JIA (sJIA) complicated by macrophage activation syndrome (MAS) may involve blockade of IL-1 and IL-6. There are reports of adults with rheumatoid arthritis treated with anakinra and canakinumab who developed hepatotoxicity from IL-blockade exposure. There is a paucity of literature in pediatric patients
Methods: Retrospective chart review of patients with systemic JIA and MAS who received IL-1 or IL-6 blockade was performed. Patients with elevated transaminases and GGT after initiation of interleukin blockade were included
Results: We present 3 patients with sJIA/MAS who improved on anakinra or tocilizumab but developed markedly elevated transaminases/GGT shortly after IL-blocker initiation. Work-up for infectious and autoimmune hepatitis were negative in all patients.
#1: 13 year old female presented with fever, rash, polyarthritis, ferritin 47000 ng/ml, ALT 48 U/L, AST 197 U/L, GGT 62 U/L; sJIA/MAS was diagnosed. She started IV pulse steroids and anakinra 4 mg/kg/day, discharged on anakinra 8 mg/kg/day with improvement of all labs. One month later, ferritin normalized, while transaminases increased (ALT 1362; AST 645; GGT 341). Anakinra was stopped. Liver biopsy showed nonspecific mixed inflammation concerning for drug induced injury. Four weeks later, ALT fell to 38 and AST to 148 supporting drug induced hepatotoxicity. She has not had any recurrence of elevated transaminases/GGT after 6 months of canakinumab .
#2: 16 year old male with refractory sJIA/MAS previously on multiple medications (anakinra, canakinumab, tocilizumab, rilonacept). Anakinra 9.9 mg/kg/day was restarted for a sJIA flare. Transaminases rapidly increased with peak ALT 2492, AST 1673, GGT 219. Ferritin and cell counts were unchanged. Liver biopsy suggested drug induced hepatotoxicity. Anakinra was stopped. One month later, ALT/AST/GGT had normalized. He has been on Tofacitinib without transaminitis or active sJIA/MAS.
#3: 2 year old male with sJIA (without MAS at presentation) initially on anakinra 4 mg/kg/day did well clinically but developed hepatitis (ALT 336, AST 129, GGT 16); Anakinra was stopped. Given continued sJIA disease activity and evolution of MAS, he started tocilizumab infusions (12 mg/kg every 2 weeks). His ferritin and cell counts improved, while ALT increased to 1388, AST to 2146, and GGT to 111. Tocilizumab was stopped. Liver biopsy was deferred given marked and rapid improvement in transaminases/GGT over the next week. Over the next 2 weeks his transaminases/GGT normalized. He is currently being transitioned to tofacitinib
Conclusion: The reversible hepatotoxic nature of anakinra and tocilizumab have been described in adults; we describe 3 similar pediatric cases. Clinicians should be cautious as IL-1 and IL-6 blockade is being used more frequently in sJIA. There should be a low index of suspicion for drug induced hepatotoxicity in cases of elevated transaminases/GGT, particularly if a patient has clinically improved
To cite this abstract in AMA style:Phadke O, Prahalad S, Rouster-Stevens K. Reversible Hepatotoxicity to IL-1/IL-6 Blockade in Pediatric Patients with Systemic Juvenile Idiopathic Arthritis and Macrophage Activation Syndrome [abstract]. Arthritis Rheumatol. 2020; 72 (suppl 4). https://acrabstracts.org/abstract/reversible-hepatotoxicity-to-il-1-il-6-blockade-in-pediatric-patients-with-systemic-juvenile-idiopathic-arthritis-and-macrophage-activation-syndrome/. Accessed November 30, 2022.
« Back to 2020 Pediatric Rheumatology Symposium
ACR Meeting Abstracts - https://acrabstracts.org/abstract/reversible-hepatotoxicity-to-il-1-il-6-blockade-in-pediatric-patients-with-systemic-juvenile-idiopathic-arthritis-and-macrophage-activation-syndrome/